Sanguineous Pericardial Effusion and Cardiac Tamponade in the Setting of Graves’ Disease: Report of a Case and Review of Previously Reported CasesReport as inadecuate




Sanguineous Pericardial Effusion and Cardiac Tamponade in the Setting of Graves’ Disease: Report of a Case and Review of Previously Reported Cases - Download this document for free, or read online. Document in PDF available to download.

Case Reports in Medicine - Volume 2016 2016, Article ID 9653412, 6 pages -

Case ReportDepartment of Internal Medicine, The University of New Mexico, Albuquerque, NM 87106, USA

Received 20 March 2016; Accepted 5 June 2016

Academic Editor: Grigrios Korosoglou

Copyright © 2016 Peter V. Bui et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. Pericardial effusion in the setting of hyperthyroidism is rare. We present a patient with Graves’ disease who developed a sanguineous pericardial effusion and cardiac tamponade. Case Description. A 76-year-old man presenting with fatigue was diagnosed with Graves’ disease and treated with methimazole. Two months later, he was hospitalized for uncontrolled atrial fibrillation. Electrocardiography showed diffuse low voltage and atrial fibrillation with rapid ventricular rate. Chest radiograph revealed an enlarged cardiac silhouette and left-sided pleural effusion. Thyroid stimulating hormone was undetectable, and free thyroxine was elevated. Diltiazem and heparin were started, and methimazole was increased. Transthoracic echocardiography revealed a large pericardial effusion with cardiac tamponade physiology. Pericardiocentesis obtained 1,050 mL of sanguineous fluid. The patient progressed to thyroid storm, treated with propylthiouracil, potassium iodine, hydrocortisone, and cholestyramine. Cultures and cytology of the pericardial fluid were negative. Thyroid hormone markers progressively normalized, and he improved clinically and was discharged. Discussion. We found 10 previously reported cases of pericardial effusions in the setting of hyperthyroidism. Heparin use may have contributed to the sanguineous nature of our patient’s pericardial effusion, but other reported cases occurred without anticoagulation. Sanguineous and nonsanguineous pericardial effusions and cardiac tamponade may be due to hyperthyroidism.





Author: Peter V. Bui, Sonia N. Zaveri, and J. Rush Pierce Jr.

Source: https://www.hindawi.com/



DOWNLOAD PDF




Related documents